Pancreatitis in a Woman Taking an Herbal Supplement

David Lesser, MD, CDR MC, USN; Paul Hillesheim, DO, LT MC, USN

Disclosures

South Med J. 2007;100(1):59-60. 

In This Article

Abstract and Introduction

A healthy woman developed pancreatitis after starting a popular herbal supplement designed to boost female libido. Following cessation of the herbal supplement, her enzymes quickly normalized. The patient had no risk factors for pancreatitis and anatomic obstruction was later ruled out. The contents of the supplement and their history of side effects are reviewed. As several of the ingredients are estrogenic in nature, this may have contributed to the patient's reaction. Physicians should remember to take a careful history regarding the usage of supplements and alternative medicines.

Pancreatitis is usually caused by ingestion of a toxin such as alcohol or by mechanical obstruction, but there are very few documented cases of pancreatitis caused by an herbal supplement. We present the case of a woman who developed acute pancreatitis after a one week history of herbal supplementation with a product that claimed to enhance libido.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....